MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0202
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the ruby coil pusher assembly.The pusher assembly was kinked approximately 145.0 cm from the proximal end.The embolization coil was intact with the pusher assembly, the pull wire was inside the distal detachment tip (ddt), and dried blood occluded the interior of the ddt.Conclusions: evaluation of the returned device revealed that the ddt was occluded with dried blood.When the pull wire was manually retracted during functional testing, dried blood prevented the proximal constraint sphere from releasing out of the ddt, which prevented the embolization coil from detaching.If continuous flush is not used during the procedure, dried blood may be more likely to occlude the ddt.Further evaluation revealed that the pusher assembly was kinked.This damage may have occurred due to forceful manipulation during positioning within patient anatomy.The ruby coil¿s introducer sheath, the handle and lantern mentioned in the complaint were not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-01825.
 
Event or Problem Description
The patient was undergoing a coil embolization to treat a gastrointestinal (gi) bleed using ruby coils.During the procedure, the physician successfully deployed and detached initial ruby coils into the target vessel using a lantern delivery microcatheter (lantern) and a ruby coil detachment handle (handle).The physician then deployed a new ruby coil into the target vessel and attempted to detach it using the same handle; however, the ruby coil failed to detach.After multiple failed attempts, the ruby coil was removed.The procedure was successfully completed using a new ruby coil, the same lantern and the same handle.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6966357
Report Number3005168196-2017-01824
Device Sequence Number19213171
Product Code HCG
UDI-Device Identifier00814548013121
UDI-Public00814548013121
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/15/2025
Device Catalogue NumberRBY4C0202
Device Lot NumberF77138
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2017
Initial Report FDA Received Date10/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR